Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 98, NWS Hastings, NE

June 6, 2018Merrick County, Nance County, Polk County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 6, 2018, 4:06 PM CDT for Merrick County, Nance County, Polk County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2018, 4:06 PM CDT (21:06 UTC)
Expired
Jun 6, 2018, 4:45 PM CDT
In force
39 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Merrick County, NE, Nance County, NE, Polk County, NE

The radar

The Grand Island radar (KUEX), 114 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 3:23 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2519 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 12:50 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 6, 12:50 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1250 PM CDT Wed Jun 6 2018

.SHORT TERM...(Today and tonight)
Issued at 354 AM CDT Wed Jun 6 2018

Another hot afternoon is expected across the region ahead of a
cold front which should bring widespread shower and thunderstorm
activity to the local area this evening and overnight. In the
meantime...a few light showers from dissipating convection across
the high plains to our west is visible on radar imagery this
morning...and little more than a few clouds and possibly an
isolated sprinkle will be possible with this activity through the
morning hours. Later today...temperatures will climb well into the
90s...or about 15 degrees above seasonal norms for early June.
With these spiking temperatures...significant instability will
build across the local area...on the order of 3-4 J/KG of
CAPE...which is more than sufficient for severe thunderstorm
development this evening.

While shear will be on the meager side this evening...with forcing
from the front...expect elevated storms to rapidly develop ahead
of the boundary...resulting in mainly elevated storms capable of
producing large hail and strong thunderstorm wind gusts. Due to
the timing of this front...expect convection to be slow to
initiate...likely not getting going until the mid to late evening
hours...with the severe threat diminishing during the early
morning hours Thursday. Along with the potential for severe
storms...widespread rainfall will also be possible across much of
the local area...with rainfall totals of an inch or greater
possible with the heavier storms.

.LONG TERM...(Thursday through Tuesday)
Issued at 354 AM CDT Wed Jun 6 2018

Expect the aforementioned frontal boundary to meander across the
local area to start the extended periods...with the possibility
of additional strong to severe thunderstorms possible Thursday and
Friday afternoon/evenings...although the more widespread chances
appear to be focused during the Thursday evening/overnight period.
Thereafter...ridging should dominate the local area until early
next week when an upper level trough swings across the northern
plains. This should result in above normal temperatures continuing
through the weekend...with a few small chances for
thunderstorms...although widespread or severe activity is not
anticipated under this pattern. As the upper level ridge then
eventually breaks down and retreats into the desert
southwest...and a return to more seasonal temperatures is expected
for the first half of next week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 1250 PM CDT Wed Jun 6 2018

VFR conditions expected through the afternoon. Thunderstorms are
possible this evening and overnight at both terminals. Winds will
be south to southeasterly this evening becoming light and variable
as the surface front dips south.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Billings Wright
Hazardous weather outlook, Jun 6, 3:47 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
347 PM CDT Wed Jun 6 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
072100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
347 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a chance for strong to severe storms this afternoon
across eastern sections of the area with a chance for strong wind
gusts to 60 to 70 mph and large hail up to ping pong ball size.
Additionally thunderstorms are also expected to develop across
the High Plains and move eastward into the late evening and
overnight hours across the whole area. Strong winds will again
the primary threat with some large hail also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible across portions of
the local area both Thursday and Friday. There will be additional
chances for thunderstorms across the area off and on through the
remainder of the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary later this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.